Texas, 2016Hail and Damaging Winds in Texas, September 16, 2016
September 16, 2016 · NWS SJT · 3 events in 2 counties and zones
A late season severe weather event produced isolated supercells and a squall line. This resulted in a few severe weather reports of wind and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season severe weather event produced isolated supercells and a squall line. This resulted in a few severe weather reports of wind and hail. Most of these storms were over rural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 16, 2:14 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 16, 2:14 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
314 PM CDT FRI SEP 16 2016
.SHORT TERM...
(Tonight and Saturday)
The NAM and GFS models both close an upper low off the southern
California/northern Baja coast overnight while an upper high
builds over southern Texas. This will place the forecast area in a
roughly zonal upper flow aloft. Both the HRRR and the NAM and to
some degree the GFS bring disturbances in the flow aloft over the
mid and upper portions of the CWA this evening. Will therefore
place the best chance of rainfall over the Big Country with lesser
POPs over the mid-section of the CWA. As the upper high over
southern Texas builds further northward and over the southern
portions of the CWA during the day on Saturday,the best chance of
rainfall will be relegated to the northern half of the forecast
area.
Will not see much change in the highs and lows over the area with
morning lows in the upper 60s to around 70 and the afternoon highs
around the 90 degree mark.
15
.LONG TERM...
(Saturday night through next Friday)
Models have continued to trend drier for the long term forecast.
There is a weak shortwave currently moving southeast through the
ID/MT area this afternoon that is expected to make its way into
the southern plains by Saturday night. As this trough swings
through, an MCS may develop across the Caprock area and move
southeast into the northern half of our CWA late Saturday night
into Sunday morning. Will go ahead and keep slight chance to
chance PoPs in the forecast from Saturday night into Sunday for
this reason.
After Sunday, the ridge builds and strengthens from the Southern
Plains east into the Carolinas. This will return us to more
summer-like conditions, keeping our high temperatures 5 to 10
degrees warmer than normal, and precipitation chances low.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 70 89 69 93 / 50 30 20 20
San Angelo 70 92 69 94 / 30 20 10 10
Junction 70 93 70 95 / 10 20 10 10
Brownwood 71 91 70 93 / 40 30 10 20
Sweetwater 68 88 69 92 / 60 30 20 20
Ozona 71 92 69 93 / 20 20 10 10
&&
.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Sep 16, 2:01 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT FRI SEP 16 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
301 PM CDT FRI SEP 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ACROSS
PORTIONS OF WEST CENTRAL TEXAS. THESE STORMS WILL BE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL. THIS RAINFALL MAY CAUSE LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED STORMS WILL CONTINUE INTO SATURDAY AND SUNDAY...WITH
DANGEROUS LIGHTNING AND HEAVY RAINFALL CONTINUING TO BE THE
PRIMARY THREATS. DRY CONDITIONS WILL RETURN FOR EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 16, 4:05 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
505 PM CDT FRI SEP 16 2016
TXZ049-113-127-162245-
JONES TX-FISHER TX-TAYLOR TX-
505 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FISHER...
NORTHWESTERN TAYLOR AND SOUTHWESTERN JONES COUNTIES UNTIL 545 PM
CDT...
AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SYLVESTER...OR 12 MILES SOUTHWEST OF HAMLIN...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NOODLE AROUND 530 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-180 AND RANCH ROAD 126 AND TRUBY.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 262 AND 268.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3270 9984 3244 10005 3251 10015 3252 10015
3253 10018 3267 10039 3284 10032
TIME...MOT...LOC 2204Z 288DEG 33KT 3274 10026
MCSpecial weather statement, Sep 16, 4:53 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT FRI SEP 16 2016
TXZ113-114-162345-
JONES TX-SHACKELFORD TX-
553 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHACKELFORD AND
NORTHEASTERN JONES COUNTIES UNTIL 645 PM CDT...
AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
AVOCA...OR 7 MILES SOUTH OF STAMFORD...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
AVOCA AROUND 605 PM CDT.
LUEDERS AROUND 620 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FUNSTON...THE
INTERSECTION OF US-
180 AND FARM ROAD 600 AND BIG COUNTRY BAPTIST ASSEMBLY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3273 9990 3293 9984 3293 9945 3267 9950
TIME...MOT...LOC 2252Z 271DEG 17KT 3283 9978
MC
Thunderstorm Wind, Coke
- When
- September 16, 5:40 PM CST to 5:45 PM CST
- Where
- Coke County, Silver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.070, -100.680
A member of the public estimated a thunderstorm wind gust in excess of 60 mph.
Thunderstorm Wind, Jones
- When
- September 16, 5:55 PM CST to 5:58 PM CST
- Where
- Jones County, 5.29 mi E of Abilene
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.560, -99.630
The Abilene Corrections Department reported 58 mph winds using a hand held anemometer. A trained spotter also reported a church in Hamby lost a large portion of its roof in the damaging thunderstorm winds.
Hail, Coke
- When
- September 16, 6:11 PM CST
- Where
- Coke County, 1.38 mi N of Robert Lee
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.920, -100.480
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, September 16, 2016$91,000 · EF0 · 12 events
- Hail and Damaging Winds in Illinois, September 16, 201670 kt wind · 5 events
- Hail in New Mexico, September 16, 20161.4 in hail · 3 events
- Hail in Kansas, September 16, 20161 in hail · 3 events
- Flooding in Iowa, September 16 to 17, 20162 events
- Hail and Damaging Wind in Arkansas, September 16, 2016$5,000 · 1 in hail · 2 events
- Flooding in Illinois, September 16, 20162 events
- Damaging Wind in Oklahoma, September 16, 2016$5,000 · 56 kt wind · 1 event
- Damaging Wind in Arkansas, September 16, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659440, 659439, 659438.